New York, 2005

Damaging Wind in New York, June 14, 2005

June 14, 2005 · NWS BUF · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a cold front pushing through the area. The thunderstorm winds downed trees and power lines in Newark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated severe thunderstorm developed along a cold front pushing through the area. The thunderstorm winds downed trees and power lines in Newark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 14, 9:09 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 14, 9:09 PM EST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1009 PM EDT TUE JUN 14 2005

.UPDATE...

SEVERE THUNDERSTORM WATCH #483 NO LONGER IN EFFECT. ATMOSPHERE
GRADUALLY STABILIZING THIS EVENING. STILL EXPECT SOME ACTIVE
CONVECTION ALONG AND AHEAD OF COLD FRONT AS IT CROSSES THE AREA
OVERNIGHT...BUT STORMS SHOULD REMAIN BELOW SEVERE LIMITS. 00Z KBUF
SOUNDING SHOWING POTENTIAL FOR GUSTS TO NEAR 40 KNOTS MIXING DOWN.
CONVECTION WILL END GRADUALLY FROM WEST TO EAST BEHIND COLD FRONT.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

SO FAR...NO CONVECTION HAS FIRED UP ALONG THE LAKE ERIE BREEZE...BUT
A FEW THUNDERSTORMS COULD POP UP ACROSS THE SOUTHERN TIER AND
NORTHEAST OF BUFFALO LATE THIS AFTERNOON. OTHERWISE...THE MAIN FOCUS
OF OUR ATTENTION IS THE STRONG CONVECTION THAT IS FIRING UP IN THE
VERY UNSTABLE AIR (CAPES UP TO ABOUT 3000 J/KG AND LIS DOWN TO -7)
OVER OHIO. THE LATEST MODEL GUIDANCE SUGGESTS THAT THIS CONVECTION
WILL REACH OUR FAR WESTERN COUNTIES A LITTLE BEFORE 00Z THEN SPREAD
EAST ACROSS THE REST OF THE FA THIS LATER THIS EVENING AND
OVERNIGHT. WHILE THE THUNDERSTORMS WILL WEAKEN SOMEWHAT WITH THE
LOSS OF DAYTIME HEATING...CONDITIONS WILL BE FAVORABLE FOR THE
POSSIBILITY OF DAMAGING CONVECTIVE WIND GUSTS ACROSS WESTERN NEW
YORK WHERE THE INSTABILITY AND SHEAR PROFILES WILL BE MOST
OPTIMAL.   BASED ON THIS EXPECTED TREND...WILL INDICATE A POTENTIAL
FOR MORE ACTIVE STORMS OVER OUR EIGHT WESTERN COUNTIES WHERE SPC
SHOWS A MODERATE RISK OF SEVERE THUNDERSTORMS. THE STEADIER SHOWERS
AND THUNDERSTORMS WILL END GRADUALLY FROM WEST TO EAST TONIGHT AS
THE COLD FRONT TRACKS EAST ACROSS THE FDA.

WEDNESDAY THROUGH FRIDAY WILL FEATURE A SIGNIFICANT CHANGE TO
NOTICEABLY COOLER WEATHER ALONG WITH A CHANCE FOR SHOWERS AS A
CLOSED UPPER LOW SETTLES SOUTH ACROSS THE LOWER GREAT LAKES THEN
STALLS OVER NEW YORK STATE THURSDAY AND FRIDAY. THE ATMOSPHERE WILL
STILL BE UNSTABLE ENOUGH TO GENERATE SOME LOW TOPPED CONVECTION
WEDNESDAY AFTERNOON WITH THE POSSIBILITY OF MODERATE WIND GUSTS AND
SMALL HAIL.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)

THE CLOSED UPPER LOW IS FORECAST TO LIFT OUT SLOWLY TO THE EAST
SATURDAY AND SUNDAY. MOISTURE LINGERING OVER THE LOWER GREAT LAKES
MAY STILL PRODUCE A COUPLE OF SHOWERS ON SATURDAY...BUT DRY WEATHER
IS EXPECTED SUNDAY. AFTER THE UPPER LEVEL TROUGH FINALLY CLEARS THE
NEW ENGLAND COAST SUNDAY NIGHT...500 MB HEIGHTS ARE FORECAST TO RISE
SIGNIFICANTLY MONDAY AND TUESDAY. THIS WILL RESULT IN ANOTHER WARM
UP FOR THE ARRIVAL OF THE SUMMER SOLSTICE.

&&

.AVIATION...

GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT...
HOWEVER SCATTERED THUNDESTORMS WILL PRODUCE TEMPORARY MVFR/IFR
CIGS/VSBYS THROUGH 08Z.

WHILE A FEW SHOWERS WILL BE LIKELY ON WEDNESDAY...VFR CONDITIONS
WILL PREVAIL ACROSS THE REGION.

&&

.MARINE...

WINDS WILL BE BELOW SMALL CRAFT ADVISORY CRITERIA OVERNIGHT...
HOWEVER MARINE INTERESTS SHOULD BE WARY OF SCATTERED THUNDERSTORMS
THROUGH MUCH OF THE NIGHT.

LOW PRESSURE MOVING NORTH OF THE AREA WILL THEN INCREASE WESTERLY
WINDS TO 20 TO 25 KNOTS WEDNESDAY AND 15 TO 20 KNOTS THURSDAY, WITH
SMALL CRAFT ADVISORIES LIKELY.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...TMA
SHORT TERM/LONG TERM...TJP
AVIATION/MARINE...RSH
Hazardous weather outlook, Jun 14, 3:13 AM EST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EDT TUE JUN 14 2005

LEZ040-041-LOZ042-043-062-063-NYZ001>004-010>014-019>021-085-150805-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA-
NORTHERN ERIE-ONTARIO-ORLEANS-SOUTHERN ERIE-WAYNE-WYOMING-
413 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG AN
APPROACHING COLD FRONT. THE STORMS WILL BEGIN TO REACH THE WESTERN
SECTIONS OF THE REGION DURING THE AFTERNOON HOURS. THERE IS A
MODERATE RISK THAT SOME OF THESE STORMS COULD REACH SEVERE LIMITS AND
PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION, BECAUSE OF THE
MOISTURE LADEN ATMOSPHERE ANY STORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINS WHICH COULD RESULT IN FLASH FLOODING.

BRISK SOUTHWEST WINDS OF 15 TO 25 KNOTS THIS MORNING ARE RESULTING IN
3 TO 5 FOOT WAVES ALONG THE NEW YORK NEARSHORE OF LAKE ERIE. SMALL
CRAFT ADVISORIES ARE IN EFFECT. THE AFTERNOON STORMS THAT DEVELOP MAY
BE INHIBITED SOMEWHAT BY THE COOLER LAKE TEMPERATURES HOWEVER MARINE
WIND GUSTS IN EXCESS OF 35 KNOTS ARE STILL POSSIBLE AND SPECIAL
MARINE WARNINGS MAY BE NEEDED LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT WILL USHER IN COOLER AIR THROUGH THE WEEKEND.
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

LOZ044-045-064-065-NYZ005>008-150805-
JEFFERSON-LEWIS-NORTHERN CAYUGA-OSWEGO-
413 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG AN
APPROACHING COLD FRONT. THE STORMS WILL BEGIN TO REACH THE REGION
DURING THE LATE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD REACH SEVERE LIMITS AND PRODUCE WIND
GUSTS IN EXCESS OF 60 MPH. IN ADDITION, BECAUSE OF THE MOISTURE LADEN
ATMOSPHERE ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINS WHICH COULD RESULT IN FLASH FLOODING.

THE AFTERNOON STORMS THAT DEVELOP MAY BE INHIBITED SOMEWHAT BY THE
COOLER LAKE TEMPERATURES HOWEVER MARINE WIND GUSTS IN EXCESS OF 35
KNOTS ARE STILL POSSIBLE AND SPECIAL MARINE WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT WILL USHER IN COOLER AIR THROUGH THE WEEKEND.
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Binghamton radar (KBGM), 131 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 14, 9:45 PM EST
Where
Wayne County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -77.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460368.